How to Control Parkinson's-Associated Sialorrhea?

William C. Koller, MD, PhD

Disclosures

August 15, 2000

Question

I am treating an elderly woman with Parkinson's disease with Sinemet CR 200/50, half tablet every 8 hours plus Artane 5 mg, half tablet every 8 hours. For 15 days, she has experienced uncontrollable sialorrhea. Have you any suggestions for controlling this symptom?

Vincent Fraga, MD

Response from William C. Koller, MD, PhD

Sialorrhea is an uncommon but very troublesome symptom of Parkinson's disease, a manifestation of the disease itself resulting from the lack of automatic swallowing rather than an increase in saliva production. For some patients, this is an incredibly disabling symptom.

Sialorrhea often will respond to the treatment of parkinsonism. Therefore, levodopa or dopamine agonists are often successful for this as well as all the hypokinetic symptoms of parkinsonism. One option for your patient would be to raise the dose of Sinemet, although that could lead to problematic side effects. Unfortunately, this patient is not responding to the addition of Artane.

Anticholinergics cause dry mouth and often can reduce salivation. However, the viscosity of saliva may be thickened by these drugs, causing further, if different, swallowing problems. Peripheral-acting anticholinergic drugs are available and have been used to decrease salivation.

A new approach is the use of botulinum toxin injected into the parotid gland and, in some cases, the submandibular gland to reduce the production of saliva. This approach can be effective for many patients and is an option to use when all else has failed. Obviously, this should only be undertaken in consultation with a specialist. We would not recommend a surgical approach to remove the parotid or submandibular salivary glands.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....